Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 34, NWS Shreveport, LA

November 23, 2004Angelina County, Texas

NWS Shreveport, LA issued this flash flood warning at Nov 23, 2004, 3:08 PM CST for Angelina County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 3:08 PM CST (21:08 UTC)
Expired
Nov 23, 2004, 6:15 PM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 151 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 232112
FFWSHV
TXC005-240015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS

* UNTIL 615 PM CST

* AT 305 PM CST...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAIN FROM A THUNDERSTORM 5 MILES WEST OF 
  LUFKIN...MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM PRODUCING HEAVY RAIN WILL BE NEAR...
  LUFKIN BY 320 PM CST

THIS THUNDERSTORM WILL MOVE OVER THE CITY OF LUFKIN...WHERE HEAVY
RAINFALL HAS ALREADY OCCURRED TODAY. THE ADDITIONAL HEAVY RAINFALL
FROM THIS THUNDERSTORM WILL CAUSE FLASH FLOODING IN LUFKIN AND
SURROUNDING AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS...
UNTIL 615 PM CST.

LAT...LON 3144 9499 3109 9458 3111 9426 3150 9482

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 10:55 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Nov 23, 10:55 AM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CST TUE NOV 23 2004

.DISCUSSION...

WARM FRONT CURRENTLY MOVING NORTHWARD ACROSS CWA...AND APPEARS TO
BE LOCATED NEAR I20 IN TEXAS AND NORTHWEST LOUISIANA...THEN EXTENDS
NORTHEAST TO NEAR THE ARKANSAS BORDER IN NORTHCENTRAL LOUISIANA.
VISIBLE STLT PICS SHOWS LIFT JUST NORTH OF BOUNDARY QUITE CLEARLY.
HAVE UPDATED ZONES TWICE FOR TORNADO WATCHES THIS MORNING...AND
WITH CURRENT LOCATION OF WARM FRONT...WILL HAVE TO UPDATE AGAIN...AS
MID SECTIONS OF CWA WILL LIKELY REACH THE UPPER 70S. COLD FRONT HAS
REACHED FORT WORTH BUT WILL NOT REACH THE CWA BEFORE TEMPS CLIMB.
ORGANIZED LINE OF TRW NEAR FRONT. WINDS WILL NEED TO BE SOUTH FOR
ALL OF CWA BY AFTERNOON.

COUNTIES AND PARISHES NOT IN TORNADO WATCHES AT THIS TIME WILL
LIKELY RECEIVE A WATCH BY EARLY AFTERNOON. SEVERE PARAMETERS...
MAINLY SHEAR...LOOK GOOD FOR ROTATING STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  54  58  36 /  70  80  10  10
MLU  71  58  64  40 /  70  80  20  10
DEQ  64  52  56  32 /  70  80  10  10
TXK  70  52  56  35 /  70  80  10  10
ELD  71  55  59  36 /  70  80  20  10
TYR  74  51  56  36 /  100 70  10  10
GGG  76  53  58  36 /  100 70  10  10
LFK  77  53  61  35 /  100 70  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Nov 23, 12:00 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE NOV 23 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN NEW MEXICO WILL MOVE
ACROSS NORTH TEXAS TO SOUTHEAST OKLAHOMA BY SUNRISE WEDNESDAY.
THE ASSOCIATED COLD FRONT WILL ENTER EAST TEXAS BY THIS EVENING AND
MOVE RAPIDLY EAST ACROSS THE REMAINDER OF THE REGION TONIGHT.
THERE IS A MODERATE RISK OF SEVERE WEATHER OVER MOST OF THE FOUR
STATE REGION...MAINLY DURING THE AFTERNOON AND EVENING. THE MAIN
THREAT OF SEVERE WEATHER...WILL BE LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...SOME OF THE
STORMS WILL PRODUCE VERY HEAVY RAIN THAT WILL RESULT IN FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Nov 23, 9:47 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
947 AM CST TUE NOV 23 2004

TXZ124-125-136-137-231610-
GREGG-SMITH-UPSHUR-WOOD-
947 AM CST TUE NOV 23 2004

STRONG STORMS WERE APPROACHING THE TYLER TEXAS AREA AT 945 AM. A
TORNADO WATCH IS IN EFFECT FOR THIS AREA UNTIL 3 PM. THESE
THUNDERSTORMS HAVE THE POTENTIAL TO INTENSIFY...SO RESIDENTS OF TYLER
AND SURROUNDING AREAS SHOULD STAY ALERT FOR ANY WARNINGS THAT MAY BE
ISSUED FOR THESE STORMS.

03
Local storm report, Nov 23, 10:58 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1058 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             3 E LINDALE             32.51N 95.35W
11/23/2004  1.00 INCH        SMITH              TX   TRAINED SPOTTER

            ALSO SOME SMALL LIMBS BLOWN DOWN

1023 AM     HAIL             LINDALE                 32.51N 95.41W
11/23/2004  1.25 INCH        SMITH              TX   PUBLIC

0955 AM     HAIL             TYLER                   32.33N 95.30W
11/23/2004  0.75 INCH        SMITH              TX   PUBLIC

&&

05
Local storm report, Nov 23, 11:08 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1108 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             HAWKINS                 32.59N 95.20W
11/23/2004  1.75 INCH        WOOD               TX   LAW ENFORCEMENT

&&

05
Local storm report, Nov 23, 1:34 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
134 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             CLARKSVILLE             33.61N 95.06W
11/23/2004  1.25 INCH        RED RIVER          TX   LAW ENFORCEMENT

&&

05
Special weather statement, Nov 23, 1:37 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
137 PM CST TUE NOV 23 2004

LAZ010-011-017>020-022-TXZ108>112-124>126-136>138-149>153-165>167-
232050-
ANGELINA-CAMP-CASS-CHEROKEE-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-
LA SALLE-MARION-MORRIS-NACOGDOCHES-NATCHITOCHES-PANOLA-RED RIVER LA-
RUSK-SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-TITUS-UPSHUR-
WINN-WOOD-
137 PM CST TUE NOV 23 2004

A TORNADO WATCH REMAIN IN EFFECT UNTIL 3 PM FOR THOSE AREAS OF
NORTHEAST TEXAS AND NORTH LOUISIANA...SOUTH OF A LINE FROM MOUNT
VERNON TEXAS...TO MANSFIELD LOUISIANA...TO OLLA LOUISIANA. THIS
AREA INCLUDES WITH CITIES OF TYLER...LUFKIN...AND NACOGDOCHES
TEXAS...AND MANY...NATCHITOCHES...AND JENA LOUISIANA.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 10:14 AM CSTSevere Thunderstorm WarningSHVSmith46 min
Nov 23, 10:29 AM CSTTornado WarningSHVSmith31 min
Nov 23, 10:35 AM CSTTornado WarningSHVWood25 min
Nov 23, 10:50 AM CSTSevere Thunderstorm WarningSHVUpshur55 min
Nov 23, 2:20 PM CSTSevere Thunderstorm WarningSHVBowie25 min
Nov 23, 4:26 PM CSTSevere Thunderstorm WarningSHVSabine49 min
Nov 23, 4:40 PM CSTSevere Thunderstorm WarningSHVSan Augustine35 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.